Most of the time you don’t feel a thing as the force of blood pressing against your blood vessel walls builds and damages arteries in your brain, heart, kidneys, and other areas of your body. Only when your blood pressure reaches very high levels do symptoms tend to arise. If you’re like many people, you probably have the following misconceptions about high blood pressure symptoms:
An age-old myth is that high blood pressure is a common cause of headaches. In reality, only a hypertensive crisis causes a high blood pressure headache to develop. A hypertensive crisis is defined as systolic blood pressure of 180 mmHg or higher and/or a diastolic pressure of 120 mmHg or higher.
The bottom line is that you can’t look at headache as a reliable high blood pressure symptom, nor can you consider a lack of headaches as a sign your blood pressure is well controlled.
Just as headaches aren’t typical high blood pressure symptoms, except for people in a hypertensive crisis, nosebleeds are warning signs that have been erroneously associated with elevated blood pressure. Excessive high blood pressure may lead to a nosebleed, but don’t think you’re in the clear if you never have nosebleeds.
The most common cause of nosebleeds is dry air. The interior lining of your nose contains many capillaries. When you breathe in dry air, the nasal membranes can become dry, making the tiny blood vessels susceptible to bleeding.
Also, you may be more likely to experience nosebleeds if you regularly take aspirin and other drugs that thin the blood—such as warfarin (Coumadin), apixaban (Eliquis), dabigatran (Pradaxa), rivaroxaban (Xarelto), clopidogrel (Plavix), and prasugrel (Effient). If you take these medications and develop frequent nosebleeds, tell your doctor. You may need changes in your medication regimen.
If your face starts to turn red and feel warm, the causes can range from being overheated due to exercise to a reaction to alcohol or spicy foods. Certain cosmetics can cause flushing, as can exposure to the sun or wind.
But, turning beet-red is not among high blood pressure symptoms. You may have high blood pressure and experience flushing, but your hypertension usually isn’t the cause. A hypertensive crisis may present with flushing, but you will have other symptoms, too.
Dizziness and lightheadedness also have been associated with high blood pressure, but you’re more likely to experience those sensations if you have low blood pressure, or hypotension. Certain antihypertensive medications also can make you feel dizzy, which is a sign that you might need a weaker dose or a different drug.
You also might experience dizziness as a symptom of stroke, for which high blood pressure is the chief risk factor. If you feel dizzy and you have other stroke symptoms—such as a sudden headache, tingling or numbness (especially on one side of the body), difficulty speaking or understanding speech, loss of coordination, or facial drooping—call 911 immediately.
To learn about high blood pressure risk factors and treatment, purchase Managing Your Blood Pressure at www.UniversityHealthNews.com.
Powered by WPeMatico